Heavy Snow, Dundy
- When
- February 22, 6:00 PM MST to February 23, 12:00 PM MST
- Where
- Dundy forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 40.176, -101.688 (the zone’s center; the record gives no point)
A winter storm brought 4 to 8 inches of snow across portions of southwest Nebraska and northwest Kansas from Saturday evening through Sunday morning (2/22-2/23). In Nebraska, heaviest snow fell over Dundy and Hitchcock counties with 4 to 5 inches common.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A winter storm brought 4 to 8 inches of snow across portions of southwest Nebraska and northwest Kansas from Saturday evening through Sunday morning (2/22-2/23). In Nebraska, heaviest snow fell over Dundy and Hitchcock counties with 4 to 5 inches common. The axis of heaviest snow fell from Benkelman and Palisade, NE southeast through McDonald, KS to Grainfield and Quinter, KS. Blowing and drifting snow reduced visibility below one-half mile at times.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Feb 22, 2:17 PM MST, 3 hours 43 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 217 PM MST SAT FEB 22 2003 FORECASTS PROBLEMS WILL BE WINTER STORM WITH ATTENDANT SNOWFALL AMOUNTS AND TEMPERATURES TONIGHT THROUGH SUNDAY AS WELL AS SMALLER CHANCES FOR LIGHT SNOW AND COLD TEMPERATURES THROUGH MIDDLE OF NEXT WEEK. IR AND WATER VAPOR SATELLITE IMAGERY SHOWING A DEVELOPING LOW PRESSURE SYSTEM OVER CENTRAL WYMOING MOVING SOUTHEAST TOWARD THE GOODLAND FORECAST AREA. AT THE SURFACE COLD ARCTIC HIGH PRESSURE RIDGE SLOWLY BUILDING SOUTHWARD FROM THGE DAKOTAS THROUGH NEBRASKA AND KANSAS. ASSOCIATED COLD FRONT WAS NOW EXTENDING FROM SOUTHERN MISSOURI INTO CENTRAL OKLAHOMA AND SOUTHWEST KANSAS. STRONG 130 KT UPPER LEVEL JET AT 250 MB SHOWN DIVING SOUTHEAST THROUGH THE PACIFIC NORTHWEST AIMING FOR THE CENTRAL HIGH PLAINS. MODELS INITIALIZED WELL THIS MORNING WITH RESPECT TO UPPER LEVEL FEATURES ACROSS THE CENTRAL AND WESTERN CONUS AND ALSO WITH THE COLD TEMPERATURES OVER THE CENTRAL PART OF THE COUNRTY. THE ETA MODEL WAS PERFORMING BEST AT THE SURFACE WITH POSITION AND MOVEMENT OF COLD AIR THROUGH KANSAS. ETA WAS ALSO DOING BEST WITH COLD FRONT TO OUR SOUTH AS WELL AS WITH MIDDLE AND UPPER LEVEL TROUGH DEVELOPMENT IN WYOMING. 12Z MODEL RUNS IN GENERAL HAVE MOVED THE PATH OF THE DEVELOPING SURFACE AND UPPER LOW A LITTLE FURTHER WEST. WITH EXAMINATION OF MODEL DYNAMICS AT 850 MB THROUGH 500 MB AS WELL AS WINDS AND LOW TO MIDDLE LEVEL MOISTURE HAVE SOLID CONFIDENCE OF A SIGNIFICANT SNOW EVENT FOR OUR FORECAST AREA BEGINNING TONIGHT. HAVE THEREFORE UPGRADED THE WINTER STORM WATCH TO A WINTER STORM WARNING FOR MUCH OF THE GOODLAND FORECAST AREA ALONG AND NORTH OF A LINE FROM FLAGLER COLORADO TO LEOTI KANSAS. SOUTH OF THIS LINE WILL GO WITH A WINTER WEATHER ADVISORY TONIGHT THROUGH SUNDAY AFTERNOON. MODEL SNOW ACCUMULATION AMOUNTS PAINT THE HEAVIEST SNOWFALL NEAR THE NEBRASKA AND KANSAS BORDER ZONES WITH LESSER AMOUNT FURTHER SOUTH. OTHER ISSUE TONIGHT IS THE CONTINUED INFLUX OF VERY COLD ARCTIC AIR. TEMPERATURES TODAY MADE IT AT GOODLAND INTO THE MIDDLE 30S BUT MADE A STEADY FALL AROUND MIDDAY AFTER COLD FRONTAL PASSAGE. FOR TONIGHT WILL GO WITH TEMPERATURES FALLING INTO THE LOWER TO MIDDLE TEENS. SUNDAY AND SUNDAY NIGHT WILL SEE THE BROAD WINTER STORM SYSTEM NEARBY TO OUR SOUTHEAST CONTINUING TO MOVE SOUTHEAST. WITH VERY COLD AIR ENTRENCHED AND RESIDUAL WRAP AROUND MOISTURE WILL CONTINUE LIKELY POPS FOR LIGHT SNOW MUCH OF THE DAY SUNDAY. COULD SEE SIGNIFICANT SNOWFALL ACCUMULATIONS BY SUNDAY NIGHT OF 5 TO 8 INCHES IN THE WINTER STORM WARNING AREA WITH LESSER AMOUNTS FURTHER SOUTH. EXPECT TEMPERATURES ON SUNDAY TO STAY CLOSE TO OVERNIGHT LOWS AND WILL GO WITH HIGH TEMPERATURES ONLY IN THE TEENS. TEMPERATURES SUNDAY NIGHT WILL FALL LIKE A ROCK INTO THE SINGLE DIGITS MOSTLY ZERO TO 5 ABOVE. FOR MONDAY AND MONDAY NIGHT SEE CONTINUED UNSETTLED WEATHER AS A STRONG UPPER JET PASSES JUST TO OUR NORTH PLACING US IN THE RIGHT REAR QUADRANT. SOUTHERN JET STREAM THEN BRINGS ACTION BRUSHING OUR SOUTHERN ZONES. WITH WEAK DYNAMICS PASSING THROUGH IN UPPER FLOW WILL MAINTAIN SLIGHT CHANCE TO LOW CHANCE POPS IN THE FORECAST. FOR TUESDAY THROUGH FRIDAY SEE GRADUAL WARMUP IN TEMPERATURES THROUGH THE WEEK WITH STILL AN UNSETTTLE WEATHER PATTERN. MODELS PROG ANOTHER WEAKER UPPER LEVEL STORM MOVING THROUGH REGION WEDNESDAY THROUGH THURSDAY. AT THIS TIME DOES NOT SEEM AS STRONG AS THE STORM OF THIS PAST WEEKEND. FOR TUESDAY THROUGH SATURDAY WILL MAINTAIN MOSTLY CLOUDY SKIES FOR WEDNESDAY AND THURSDAY. THEN WILL CARRY CHANCE FOR SNOW ON FRIDAY AS ANOTHER WEAK UPPER SYSTEM MOVES THROUGH OFF THE WEST COAST. WILL ADD DAY 7 (SATURDAY) AND WILL GO WITH MOSTLY CLOUDY AND SEASONAL TEMPERATURES IN THE 20S AT NIGHT AND 40S IN THE DAY. .GLD...WINTER STORM WARNING FOR TONIGHT AND SUNDAY ALONG AND NORTH OF A FLAGLER COLORADO TO LEOTI KANSAS LINE. WINTER WEATHER ADVISORY FOR TONIGHT AND SUNDAY SOUTH OF A FLAGLER TO LEOTI KANSAS LINE. LAMMERS
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1045 AM MST SAT FEB 22 2003 ...WINTER STORM WARNING FOR TONIGHT THROUGH SUNDAY FOR PORTIONS OF THE TRI-STATE AREA... ...WINTER WEATHER ADVISORY FOR TONIGHT THROUGH SUNDAY FOR PORTIONS OF THE TRI-STATE AREA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT A STRONG AND COLD STORM SYSTEM WILL START TO MOVE THROUGH THE REGION TONIGHT. THIS WILL SPREAD SNOW...MUCH COLDER TEMPERATURES...AND WINDY CONDITIONS ACROSS THE REGION. AS A RESULT...A WINTER STORM WARNING HAS BEEN ISSUED FOR PORTIONS OF NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO FOR TONIGHT. BY THE END OF THE NIGHT...SNOWFALL ACCUMULATIONS WILL BE 2 TO 5 INCHES WITH GUSTY NORTH TO NORTHEAST WINDS CAUSING BLOWING AND DRIFTING SNOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE STRONG WINTER STORM WILL CONTINUE THROUGH SUNDAY. AS A RESULT...THE WINTER STORM WARNING WILL CONTINUE ON SUNDAY FOR MUCH OF THE AREA. TOTAL SNOWFALL ACCUMULATIONS ACROSS THE AREA WILL BE 3 TO 7 INCHES WITH CONTINUED BLOWING AND DRIFTING OF THE SNOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY. MCGUIRE
The national radar mosaic for the moment the first event began.
2 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2003Every state in 2003This day in weather historyWarnings in Nebraska, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5340656, 5340657.